Background: Concern about costs and antiretroviral therapy (ART)-associated toxicities led to the consideration of CD4 driven strategies for the management of HIV. That approach was evaluated in the SMART trial that reported an unexpected increase of cardiovascular events after treatment interruption (TI). Our goal was to evaluate lasting metabolic charges associated with interruption of antiretroviral therapy and relate them to changes of immune activation makers and cardiovascular risk. Methodology: ACTG 5102 enrolled 47 HIV-1-infected subjects on stable ART, with <200 HIV RNA copies/mL and CD4 cell count ≥500 cells/ μL. Subjects were randomly assigned to continue ART for 18 weeks with or without 3 cycles of interleukin-2 (IL-2) (cycle=4.5 million IU sc BID × 5 days every 8 weeks). After 18 weeks ART was discontinued in all subjects until the CD4 cell count dropped below 350 cells/μL. Glucose and lipid paraments were evaluated every 8 weeks intially and at weeks 2, 4, 8 and every 8 weeks after TI. Immune activation was evaluated by flow-cytometry and solube TNFR2 levels. Principal Findings: By week 8 of TI, levels of total cholesterol (TC) (median (Q1, Q3) (-0.73 (- 1.19, -0.18) mmol/L, p<0.0001), LDL, HDL cholesterol (-0.36(-0.53,-0.03)mmol/L, p=0.0005). However the TC/HDL ratio remained unchanged (-0.09 (-1.2, 0.5), p=0.2). Glucose and insulin levels did not change (p=0.6 and 0.8, respectively). After TI there was marked increase in immune activation (CD8+/HLA-DR+/CD38+ cells, 34% (13, 43), p<0.0001) and soluble TNFR2 (1089 ng/L (-189, 1655), p=0.0008) coinciding with the rebound of HIV viremia. Conclusions: Our data suggests that interrupting antiretroviral therapy does not reduce cardiovascular disease (CVD) risk as the improvements in lipid parameters are modest and overshadowed by the decreased HDL levels. Increased immune cell activation and systemic inflammatory responses associated with recrudescent HIV viremia may provide a more cogent explanation for the increased cardiovascular risk associated with treatment interruption and HIV infection.